Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 110, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 21, 1997, 5:42 PM CDT for Wilcox County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 1997, 5:42 PM CDT (22:42 UTC)
- Expired
- Apr 21, 1997, 6:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Wilcox County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 212241 RRA SVRMOB ALC131-212345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 542 PM CDT MON APR 21 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH ALABAMA ...WILCOX COUNTY AT 540 PM CDT...MOBILE DOPPLER WEATHER RADAR SHOWED SEVERE THUNDERSTORMS APPROACHING EASTERN WILCOX COUNTY. COMMUNITIES AFFECTED WILL BE FROM SNOW HILL TO AWIN THROUGH 645 PM. THESE STORMS HAVE A HISTORY OF PRODUCING DIME TO QUARTER SIZE HAIL IN PORTIONS OF MONROE COUNTY AT 529 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. & ~
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:23 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Apr 21, 3:23 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...COR TO 3RD PERIOD TEMPS NATIONAL WEATHER SERVICE MOBILE AL 317 PM CDT MON APR 21 1997 BROAD H5 LONGWAVE TROF PATTERN AMPLIFIES THRU 00Z WED AS SERIES OF SIGNIFICANT MID LEVEL S/WAVES MOVE DOWN BACK SIDE OF TROF AND STRENGTHEN LEE OF THE ROCKIES TO BE LOCATED OVER KS/OK AND LA/MS BY 00Z WED. WEAKER MID LEVEL S/WAVE MEANWHILE EJECTS FROM LONGWAVE TROF PATTERN AND MOVES SLOWLY ACROSS CWA TUESDAY AFTERNOON INTO TUESDAY EVENING AND IS MILDLY REFLECTED TO H95 WITH SUFFICIENT LOW LEVEL CONVERGENCE TO GENERATE SCATTERED TSRA. DRY AIR ABOVE H7 REMAINS ENTRENCHED OVER CWA WITH MOISTURE DEPTH INCREASING SLIGHTLY TO H8. CONSIDERING THAT CAPES INCREASE TO NEAR 2000 BY THE EARLY AFTERNOON...MAINLY NEAR THE COAST...POTENTIAL EXISTS FOR STRONG DOWNDRAFTS AND HAIL...BUT WILL HOLD OFF FROM MENTIONING IN ZONES DUE TO MITIGATING FACTOR OF MILD LOW LEVEL CONVERGENCE. FOR TUESDAY NIGHT...LEADING MID LEVEL S/WAVE OVER LA/MS MOVES NE TO WRN TN BY 12Z WED WITH ASSOCIATED SFC LOW MOVING TO NE AL WITH COLD FRONT MOVING THROUGH CWA EARLY WED MORNING. CONSIDERING COOL H5 TEMPS AND CONTINUED PRESENCE OF DRY AIR AT MIDLEVELS...EXPECT SQUALL LINE OF TSRA TO MOVE THROUGH CWA SHORTLY AFTER MIDNIGHT AS LOW LEVEL CONVERGENCE ASSOCIATED WITH LOW LEVEL JET MAXIMIZES. SOME QUESTION STILL REMAINS AS TO SEVERITY OF SQUALL LINE IN THAT LOW LEVEL JET WILL BE A MODERATE 30 KNOTS WITH H5 TEMPS HAVING PREVIOUSLY WARMED TO NEAR -12 AND CAPES DECREASING TO 1000-1500 SO WILL HOLD OFF ON MENTION OF STRONG OR SEVERE STORMS IN ZONES...ALTHOUGH THIS WILL HAVE TO REMAIN CLOSELY MONITORED. WINDS OVER THE MARINE AREA WILL CONTINUE ON A SLOW INCREASE THROUGH TONIGHT TO 15 TO 20 KNOTS AS SYSTEM APPROACHES AND SCA MAY BE REQUIRED. SCT TSRA DEVELOP ACROSS COASTAL WATERS TUESDAY AFTERNOON AND CONTINUE INTO TUESDAY NIGHT WITH POTENTIAL FOR STRONG DOWNDRAFTS...SO CWA MAY BE REQUIRED FOR THESE PERIODS AS WELL. MOB 64/80/61/74 2463 PNS 66/79/64/77 2364 DTS 68/76/66/73 1344 EVR 60/81/59/68 2454 29
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 4:01 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 44 min |
| Apr 21, 4:11 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 49 min |
| Apr 21, 4:25 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Monroe | 65 min |
| Apr 21, 4:47 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 58 min |
| Apr 21, 5:08 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 67 min |
| Apr 21, 5:08 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 67 min |
| Apr 21, 5:25 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 65 min |
| Apr 21, 5:35 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Monroe | 55 min |
| Apr 21, 6:15 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 45 min |
| Apr 21, 6:28 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 62 min |
| Apr 21, 6:33 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 57 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.